Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

What could be the cause of swollen, painful tongue with dry mouth in a diabetic on lithium ?

I have a swollen tongue , it is painful to the touch. I take lithium and have for the past 3 years, can i develop an allergic reaction to it now? I also suffer from dry mouth , I am a diabetic as well.
Asked On : Mon, 19 Mar 2012
Answers:  5 Views:  147
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Dentist 's  Response
the swollen tongue may be due to lithium allergy or may be due to some salivary gland disfunction
what i would suggest is that
1.start taking lots of fluid
2.consult your general physician
3.consult nearest dentist,better if he is an mds in oral medicine
Answered: Wed, 31 Jul 2013
I find this answer helpful

 1 user finds this helpful

Dentist Dr. Gunjan Gupta's  Response
Hello there,

Thanks for writing in.

There are various causes of swollen tongue,dry mouth and allergic reactions are among them.

In your case swollen tongue could be because of allergy to lithium or dry mouth results from prolonged intake of lithium.

If this swollen tongue is sudden you need to seek immediate medical care with thorough examination,it could be a serious problem.

I would suggest you to consult a general physician and an oral and maxillofacial surgeon at the earliest to rule out a correct diagnosis.

Hope this will be helpful.
Take care
Dr.Gunjan Gupta
Answered: Sat, 4 May 2013
I find this answer helpful

 1 user finds this helpful

Dentist Dr. Bindiya Bhaskar's  Response

Thanks for choosing hcm forum.

Swollen tongue as well as dry mouth usually occurs with lithium.

Apply anaesthetic gel on the affected area.

Salivary substitutes has to be administered to increase salivary flow.

Visit a dentist and get thorough evaluation done.

Vitamin becosules as well as iron supplements has to be administered.

Hope this helps.
Answered: Fri, 2 Aug 2013
I find this answer helpful

 1 user finds this helpful

Dentist Dr. Qazi Ammara's  Response

Thanks for asking the query,

Swollen tongue can be due to allergy of lithuim or can be due to salivary gland disorders.
This can be a serious problem i would suggest you to visit to an Oral Surgeon immediately and get the checkup done.
Dry mouth can lead to various other problems in the oral cavity, so i would suggest you to take plenty of fluids.
Brush your teeth twice daily, maintain a good oral hygiene.
Use lukewarm saline and antispetic mouthwash rinses.

Hope this helps out,

Answered: Fri, 2 Aug 2013
I find this answer helpful

 1 user finds this helpful

General & Family Physician Dr. Aparna Kohli's  Response
Thanks for writing in.
Anybody can become allergic to anything at any point in time. So even if you have taken lithium in the past, you can become allergic to them right now. However, your symptoms are more suggestive of a B complex deficiency I would suggest that you take Tablet Becosule 1 tablet daily for 2-3 weeks. This should make it better. Also, have a diet with plenty of fruits and vegetables.
Hope this helps.
Answered: Tue, 20 Mar 2012
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor